Michigan, 2008

Flash Flood and Flooding in Michigan, September 13 to 16, 2008

September 13 to 16, 2008 · NWS IWX · 4 events in 3 counties and zones

Moisture from the remnants of Tropical Storm Lowell and Hurricane Ike moved into the region and interacted with a stationary boundary to bring heavy rainfall to portions of far southern lower Michigan starting on the 11th, extending into the early morning hours of the 15th. Widespread reports of 8 to as much as 12 inches of rain were received across Berrien and Cass counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.3 million
Crop damage
$100,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Moisture from the remnants of Tropical Storm Lowell and Hurricane Ike moved into the region and interacted with a stationary boundary to bring heavy rainfall to portions of far southern lower Michigan starting on the 11th, extending into the early morning hours of the 15th. Widespread reports of 8 to as much as 12 inches of rain were received across Berrien and Cass counties. A portion of the Niles Dam suffered a breach in the earthen part. Downstream residents were evacuated as a precaution.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 13, 6:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 13, 6:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
715 AM EDT SAT SEP 13 2008

.SHORT TERM...
WAVE OVER CENTRAL PLAINS LIFTING NE ALONG STNRY FRONT THIS
MORNING. WARM FRONT DVLPG FROM THE LOW OVER IA TO CENTRAL INDIANA
WITH BACKING/INCRSG LOW LEVEL FLOW RESULTING IN WIDESPREAD
SHOWER/TSTM ACTIVITY OVER NRN IL/IN ATTM. STRONG SHEAR OVER THE
AREA AND LOW LCL/S SUGGESTS POTENTIAL FOR TORNADOES WITH THESE
STORMS AS THE WARM FRONT LIFTS NE ACROSS THE AREA THIS MORNING.
ALSO EFFECTIVE RAIN PROCESS WITH HIGH FREEZING LEVELS AND TROPICAL
AIRMASS ALONG WITH SMALL MBE VECTORS SUGGESTS THREAT FOR HEAVY
RAINFALL. THUS...TORNADO WATCH ISSUED BY SPC EARLIER... AND FLOOD
WATCH EXTENDED TO INCLUDE THE TODAY PERIOD. BY MID AFTN CWA SHOULD
BREAK INTO WARM SECTOR ALLOWING FOR A LITTLE BETTER
DESTABILIZATION WITH HIGHER POTENTIAL FOR SFC BASED STORMS.
HWVR...LIMITING FACTOR WILL BE LACK OF FORCING BY THAT TIME. GIVEN
CONTINUED STRONG SHEAR AND LOW LCLS AND POTENTIAL FOR SCT TSTMS TO
POP UP DURING PEAK HEATING CONTD TO MENTION CHC SVR STORMS THROUGH
THE AFTN.

TONIGHT THE CDFNT WILL SAG SE INTO THE AREA IN THE WAKE OF LOW
LIFTING INTO THE UPR GRTLKS. CONVERGENCE ASSOCIATED WITH THIS
FRONT WILL PROVIDE FORCING FOR MORE SHOWERS AND THUNDERSTORMS.
GFS/ECMWF IN GOOD AGREEMENT ON MOVEMENT/TRANSITION OF HURRICANE
IKE TO AN EXTRA-TROPICAL CYCLONE AND PREFERRED OVER WEAKER/SLOWER
NAM SOLUTION. THUS EXPECT FRONT TO STALL FROM WRN LAKE ERIE TO
CENTRAL INDIANA WITH REMNANTS OF IKE MOVG RAPIDLY NE ALONG IT
CAUSING HEAVY RAINFALL OVER MUCH OF OUR CWA SUNDAY. CONTD FLOOD WATCH
FOR NW PORTION OF CWA WHERE GREATEST POTENTIAL FOR HEAVY RAIN
CONTS. AS SYSTEM LIFTS NE OF AREA SUNDAY NIGHT RAINFALL SHOULD END
FROM W-E OVERNIGHT.

&&

.LONG TERM...
MONDAY THROUGH FRIDAY

VERY LITTLE CHANGES MADE TO ONGOING FORECAST. MAJORITY OF THE
PERIOD WILL BE DOMINATED BY SFC RIDING IN RESPONSE TO A BUILDING
ROCKIES RIDGE. NOT MANY SIGNALS TO LOCK ONTO TO WARRANT ANY MAJOR
CHANGES TO THE GRIDS. COOL START WILL BE IN STORE FOR THE WEEK
BEHIND A DEPARTING UPPER TROUGH...WHICH WILL HAVE MERGED WITH IKE/S
REMNANTS. FAST SUBSIDENT WESTERLY FLOW OVER THE ROCKIES IN THE
NORTHERN TIER OF THE CONUS WILL ADVECT EAST...AND ALLOW SLIGHTLY
WARMER CONDITIONS EACH DAY LOCALLY. HAVE OPTED TO CONTINUE THE TREND
OF TEMPS SLIGHTLY ABOVE NORMAL BY MID WEEK ON...AS FORECAST MODELS
AND ENSEMBLES SHIFT THE UPPER RIDGE EAST PER AN ADVANCING UPPER
TROUGH ACROSS THE PAC NW. THERE IS SOME INDICATION BY THE ECMWF/A
FEW GEFS MEMBERS/AND THE GFS THAT A CUT OFF LOW MAY DEVELOP OVER THE
SOUTHERN US AND POSSIBLY MEANDER NORTH BY LATE WEEK. HOWEVER...GIVEN
LOW CONFIDENCE PER PERIOD AND TYPE OF SYSTEM...WILL KEEP THE STATUS
QUO.

HAVE LOWERED HIGHS A FEW DEGREES MONDAY PER THE LATEST GUIDANCE AND
CONSENSUS OF H85 TEMPS...AND GIVEN EXPANSIVE CLOUD COVER.
OTHERWISE...EXPECT MUCH DRIER CONDITIONS WITH MOSTLY CLEAR SKIES
THROUGH THE REMAINDER OF THE PERIOD....FAVORING COOL NIGHTS AND
DECENT DIURNAL SWINGS.

&&

.AVIATION...
WIDESPREAD SHOWERS CONTG TO MOVE ACROSS FAR NRN INDIANA AHD OF WARM
FRONT. APPEARS BULK OF ACTIVITY IS LIFTING NORTH OF FWA ATTM AND
EXPECT WITH FRONT MOVG SLOWLY NORTH PRECIP WILL BEGIN TO TAPER OFF
AT SBN AFTER 15Z WITH CIGS/VSBYS IMPROVING TO NEAR VFR BY THEN. SCT
TSRA MAY REDEVELOP IN THE WARM SECTOR AS AIRMASS WILL BE VERY MOIST
AND DESTABILIZING THIS AFTN...BUT EXPECTED LACK OF SGFNT FORCING IN
THIS AREA PRECLUDES MENTIONING ANYTHING MORE THAN CB IN TAF ATTM. AS
LOW MOVES INTO UPR GRTLKS TNGT CDFNT WILL SAG SE INTO NRN
INDIANA...WITH ACCOMPANYING MOISTURE CONVERGENCE LIKELY CAUSING TSRA
WITH MVFR CONDITIONS OR PSBLY LOWER.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR INZ003>009-012>017-020-
     022>024.

MI...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR MIZ077>081.

OH...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR OHZ001-002.

LM...NONE.
&&

SHORT TERM/AVIATION...JT
LONG TERM...CHAMBERLAIN
Hazardous weather outlook, Sep 13, 3:47 AM EST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
447 AM EDT SAT SEP 13 2008

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-140900-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
447 AM EDT SAT SEP 13 2008 /347 AM CDT SAT SEP 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
THE STORMS WILL LIKELY CONTAIN VERY HEAVY RAIN. AN ISOLATED SEVERE
STORM WITH DAMAGING WINDS OR EVEN A BRIEF TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. ISOLATED
SEVERE STORMS ARE POSSIBLE...MAINLY SOUTH OF U.S. ROUTE 6.

HEAVY RAIN IS EXPECTED AGAIN SUNDAY AND SUNDAY EVENING. RAINFALL
TOTALS AROUND 5 INCHES ARE POSSIBLE BY EARLY MONDAY WITH HEAVIEST
AMOUNTS NORTH OF A PERU TO ANGOLA LINE. LOW LYING AND POOR DRAINAGE
AREAS MAY BE FLOODED...WITH THE POSSIBILITY OF SOME RIVER FLOODING
DEVELOPING ON OR BEYOND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-140900-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
447 AM EDT SAT SEP 13 2008 /347 AM CDT SAT SEP 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND EXTREME SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND TONIGHT.
THE STORMS WILL LIKELY CONTAIN VERY HEAVY RAIN. AN ISOLATED SEVERE
STORM WITH DAMAGING WINDS OR EVEN A BRIEF TORNADO IS ALSO
POSSIBLE. THERE IS ALSO AN INCREASED RISK OF RIP CURRENTS ALONG
THE LAKE MICHIGAN SHORELINE TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY. THE STORMS ARE
NOT EXPECTED TO BE SEVERE.

HEAVY RAIN IS EXPECTED AGAIN SUNDAY AND SUNDAY EVENING. RAINFALL
TOTALS AROUND 5 INCHES ARE POSSIBLE BY EARLY MONDAY. LOW LYING
AND POOR DRAINAGE AREAS MAY BE FLOODED...WITH THE POSSIBILITY OF
SOME RIVER FLOODING DEVELOPING ON OR BEYOND MONDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY AFTERNOON THROUGH
MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Sep 13, 7:18 AM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
818 AM EDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       GRANGER                 41.74N  86.14W
09/13/2008  M4.11 INCH       ST. JOSEPH         IN   COCORAHS

            RAINFALL THROUGH 8 AM EDT.

&&

EVENT NUMBER IWX0801814

BJS
Local storm report, Sep 13, 7:20 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
820 AM EDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LA PORTE                41.61N  86.71W
09/13/2008  M4.71 INCH       LA PORTE           IN   COCORAHS

            OVERNIGHT RAINFALL THROUGH 8 AM EDT.

&&

EVENT NUMBER IWX0801815

BJS
Local storm report, Sep 13, 7:21 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
821 AM EDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       NILES                   41.83N  86.25W
09/13/2008  M2.90 INCH       BERRIEN            MI   COCORAHS

            OVERNIGHT RAINFALL THROUGH 8 AM EDT.

&&

EVENT NUMBER IWX0801816

BJS
Local storm report, Sep 13, 7:22 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
822 AM EDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       OTTAWA                  41.02N  84.04W
09/13/2008  M2.50 INCH       PUTNAM             OH   COCORAHS

            OVERNIGHT RAINFALL THROUGH 730 AM EDT.

&&

EVENT NUMBER IWX0801817

BJS
Local storm report, Sep 13, 7:23 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
823 AM EDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLOOD            MICHIGAN CITY           41.71N  86.88W
09/13/2008                   LA PORTE           IN   TRAINED SPOTTER

            US 25 AND 35 ARE BOTH CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER IWX0801818

BJS
Local storm report, Sep 13, 7:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
825 AM EDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       4 NW SOUTH BEND         41.71N  86.32W
09/13/2008  M4.53 INCH       ST. JOSEPH         IN   ASOS

            ASOS RECORDED 12 HOUR RAINFALL FROM 7 PM TO 7 AM EDT.

&&

EVENT NUMBER IWX0801819

BJS

The radar

The Northern Indiana radar (KIWX), 92 km away, was scanning. The volume nearest the first event began at 12:58 UTC.

Open the radar archive at this moment

Event by event

3 flood, 1 flash flood. Local standard time, as filed.

Flash Flood, Berrien

When
September 13, 8:00 AM EST to 9:45 AM EST
Where
Berrien County, 0.86 mi SE of Sawyer to 4.08 mi ESE of New Buffalo
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$100,000
Reported by
Emergency Manager
Coordinates
41.870, -86.570

Emergency management officials reported numerous roads in the southern part of the county being flooded, some with water as deep as one foot flowing over the road. This resulted in the closure of some roads, especially in the Niles area. Rainfall reports of up to 5 inches were noted across the area. Areal flooding continued into the 15th as additional rainfall occurred. Damage values are estimated.

Flood, Berrien

When
September 13, 9:45 AM EST to September 16, 5:00 AM EST
Where
Berrien County, 1.05 mi W of Jerry Tyler Meml Arp to 0.39 mi W of Mt Tabor
Cause
Heavy Rain
Property damage
$750,000
Reported by
Emergency Manager
Coordinates
41.851, -86.250

The rainfall from the remnants of Lowell and Ike continued to drop heavy rainfall into the early morning hours of the 15th. When the rain finally stopped, total rainfall amounts of over 12 inches was reported in the Buchanan and Niles area. Numerous roads remained closed with some culverts and bridges suffering damage. The Pucker Street Dam in Niles suffered a partial breech on an earthen part of the dam. Roughly a eight foot section was washed away, forcing the evacuation of residents downstream of the dam. No injuries were reported. No exact figures are available for the damage to the area from the flooding.

Flood, Cass

When
September 13, 9:45 AM EST to September 16, 5:00 AM EST
Where
Cass County, 3.44 mi SSW of Barron Lake to 0.23 mi WNW of Sumnerville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
41.783, -86.193

The rainfall from the remnants of Lowell and Ike continued to drop heavy rainfall into the early morning hours of the 15th. When the rain finally stopped, total rainfall amounts of 10 to 12 inches was reported from the extreme eastern parts of Niles into Edwardsburg. Numerous roads remained closed with some culverts and bridges suffering damage. No injuries were reported. No exact figures are available for the damage to the area from the flooding.

Flood, St. Joseph

When
September 13, 9:45 AM EST to September 16, 5:00 AM EST
Where
St. Joseph County, 2.96 mi W of Howardsville to 2.27 mi NNW of Leonidas Arpt
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
42.024, -85.777

The rainfall from the remnants of Lowell and Ike continued to drop heavy rainfall into the early morning hours of the 15th. When the rain finally stopped, total rainfall amounts of eight to ten inches was reported across the southern part of the county, including the Three Rivers area. Numerous roads remained closed with some culverts and bridges suffering damage. No injuries were reported. No exact figures are available for the damage to the area from the flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136587, 136588, 136589, 136590.